Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Green Bay, WI

September 17, 2018Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 17, 2018, 8:33 PM CDT for Manitowoc County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2018, 8:33 PM CDT (01:33 UTC)
Expired
Sep 17, 2018, 9:03 PM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WUUS53 KGRB 180133
SVRGRB
WIC071-180215-
/O.NEW.KGRB.SV.W.0063.180918T0133Z-180918T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
833 PM CDT MON SEP 17 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northeastern Manitowoc County in east central Wisconsin...

* Until 915 PM CDT.

* At 833 PM CDT, a severe thunderstorm was located near Denmark, or
  13 miles northwest of Manitowoc, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Manitowoc, Two Creeks, Two Rivers, Cato, Mishicot, Larrabee,
  Cooperstown, Whitelaw, Francis Creek and Hickory Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

&&

LAT...LON 4414 8790 4433 8788 4432 8748 4418 8746
      4407 8759
TIME...MOT...LOC 0133Z 286DEG 25KT 4425 8778 

HAIL...<.75IN
WIND...60MPH
 
$$

Skowronski
2 follow-up statements
437 
WWUS53 KGRB 180148
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
848 PM CDT MON SEP 17 2018

WIC071-180215-
/O.CON.KGRB.SV.W.0063.000000T0000Z-180918T0215Z/
Manitowoc WI-
848 PM CDT MON SEP 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN MANITOWOC COUNTY...

At 847 PM CDT, a severe thunderstorm was located near Two Creeks, or
9 miles north of Manitowoc, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and large hail and trees.

Locations impacted include...
Manitowoc, Two Creeks, Two Rivers, Mishicot, Larrabee, Francis Creek,
Kellners Corners, Point Beach State Park, Fisherville and Zander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4411 8777 4411 8778 4433 8771 4432 8749
      4418 8746 4408 8758 4407 8759
TIME...MOT...LOC 0147Z 286DEG 25KT 4422 8764 

HAIL...<.75IN
WIND...60MPH
 
$$

Skowronski
932 
WWUS53 KGRB 180203
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
903 PM CDT MON SEP 17 2018

WIC071-180212-
/O.CAN.KGRB.SV.W.0063.000000T0000Z-180918T0215Z/
Manitowoc WI-
903 PM CDT MON SEP 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MANITOWOC COUNTY
IS CANCELLED...
        
Doppler radar indicated that the portion of the thunderstorms with 
the potential to produce damaging winds had weakened and moved out 
over Lake Michigan. Therefore, the warning has been cancelled. Heavy 
rainfall is still likely, and isolated wind gusts to 40 mph are 
still possible. 

LAT...LON 4411 8777 4411 8778 4433 8771 4432 8749
      4418 8746 4408 8758 4407 8759
TIME...MOT...LOC 0200Z 286DEG 25KT 4419 8750 

$$

Skowronski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:05 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Sep 17, 3:05 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
305 PM CDT Mon Sep 17 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 304 PM CDT Mon Sep 17 2018

Another very warm day across much of the region with temperatures
in the 80s to lower 90s. Cooler air was now working into northern
Vilas County where temperatures were in the lower to middle 80s.

For tonight, the cold front will continue to sag southward with
gusty north/northeast winds just behind it as well as low clouds
which lag several hours behind the front. Main concern for tonight
will be the chances of thunderstorms. First cluster of storms
was across eastern Minnesota and was now moving into far western
Wisconsin. Latest HRRR model indicated this cluster would work
into western Wisconsin and then dissipate by the time it got
to Wausau. Latest mesoanalysis indicated mixed layer capes 500
to 1000 J/KG across central Wisconsin. Would expect cluster of
storms to move a little further east than the HRRR was suggesting
before dissipating. Behind the first cluster of storms, more
showers and storms are expected to develop west of the area
and the move into the region late this evening, if not overnight
and continue into Tuesday morning. There is expected to be a break
in the rain later tomorrow morning into tomorrow afternoon before
more rain returns Tuesday night. High temperatures on Tuesday
should be some 15 to 20 degrees cooler than today.

.LONG TERM...Tuesday Night Through Monday
Issued at 304 PM CDT Mon Sep 17 2018

Transition to cooler and more unsettled weather expected through
much of the upcoming work week as a front meanders through the CWA.
The greatest potential for heavier rainfall and stronger storms will
be Wednesday into Wednesday night and especially on Thursday.

Tuesday night through Thursday night: Zonal flow and the outer edges
of a weak surface ridge will remain in place through Tuesday
evening; however, a warm front is expected to lift north as it
initially stretches from around the NE/SD border eastward to
southern WI/northern IL. This will be ahead of a low pressure system
that is expected to eject/deepen across Colorado. Ahead of the low
and along the warm front, moisture and warm air advection will
increase from the south late Tuesday night.

The warm front is expected to lift through the CWA late Wednesday
afternoon into Wednesday night. This will be the main focus for
precipitation through Thursday afternoon. Indications are that a LLJ
will develop ahead of the deepening low. This would help to increase
moisture flow and forcing over the warm front, which would lead to
the potential for heavier rainfall. Current thinking is that a
widespread 1 to 2 inches of rainfall across much of CWA Wednesday
night through Thursday night. PWAT values are progged to be around 1
- 2 inches for this time period, which is around 150% to 200% of
normal for this time of year. The low pressure center is progged to
slide over north-central WI Thursday afternoon into Thursday evening
based on the GEM/GFS/EC; however, the NAM is farther southeast with
the low track. If the northwestern solutions pan out, this would
lead to the potential for some strong to severe thunderstorms late
Thursday afternoon into Thursday evening. The northwest third of the
CWA would likely remain on the cooler side of the low with any of
the solutions, helping to lower the severe potential, while the rest
of the CWA may be in the warmer/more moist (dewpoints possibly in
the low 70s) sector to the southeast of the low and ahead of the
cold front. Instability may increase, possibly up to 1000-2000 J/kg
ahead of the front along with deep-layer shear values in the 45 to
55 kt range. Shear vectors also look to be perpendicular to the cold
front favoring a more organized severe event. Again, this is a
possibility, but there is still some disagreement among the models
at this point in overall cloud cover and the exact track of the low.
In fact, if the NAM solution verifies, then it would keep most of
the CWA on the cooler side of the low, still rainy, but a lower risk
of severe storms. Will definitely be a system to watch Thursday
afternoon into Thursday evening. At this point decided to highlight
in the potential in the HWO.

Rest of the extended: Friday morning, the cold front will be to the
east and southeast of the area as dry high pressure builds in,
allowing for more tranquil and cooler conditions. This will be the
case into the upcoming weekend as zonal flow remains in place and
only minor disturbances push through the area. Consensus worked well
for this time period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1157 AM CDT Mon Sep 17 2018

A cold front will move across the region this afternoon
and then slowly south of the area later tonight. This
front is expected to bring a chance of showers or thunderstorms
to central and northeast Wisconsin later this afternoon into
this evening. Additional shower activity is also expected later
this evening into Tuesday morning. Behind the cold front, gusty
northerly winds are expected near the Bay of Green Bay and Lake
Michigan along with low clouds. MVFR CIGS are expected to drop
southward across the area later tonight into Tuesday morning.
IFR CIGS are possible across the far north, including at KRHI.
A slow improvement in CIGS are expected Tuesday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Eckberg
LONG TERM......Cooley
AVIATION.......Eckberg
Hazardous weather outlook, Sep 17, 2:40 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
240 PM CDT Mon Sep 17 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
240 PM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Widespread severe
weather is not expected, but a few strong storms with gusty
winds and hail are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance of thunderstorms at times from Tuesday through
Thursday night. Some thunderstorms may be strong to severe
Thursday afternoon into Thursday evening. Heavy rainfall is
possible from Wednesday afternoon into Thursday night, but timing
and amounts are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

LMZ521-522-541>543-181945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
240 PM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight which may pose a
hazard to mariners.

Hazardous conditions to small craft are expected tonight on Lake
Michigan, due to increasing northeast winds and building waves.
Boaters on Green Bay are urged to exercise caution tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Thunderstorms are possible at times from Tuesday through Thursday
night. Any storms may pose a hazard to mariners.

Conditions that are hazardous to small craft may develop on Lake
Michigan Thursday into Thursday night.

Eckberg/Cooley

In the hours before

Local storm report, Sep 17, 7:53 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
753 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HEAVY RAIN       1 NE GREEN BAY          44.52N 87.99W
09/17/2018  M2.42 INCH       BROWN              WI   PUBLIC

            SOCIAL MEDIA REPORT

&&

BERSCH
Local storm report, Sep 17, 7:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
759 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     APPLETON                44.26N 88.40W
09/17/2018  M48 MPH          OUTAGAMIE          WI   AWOS

            TIME ESTIMATED

&&

BERSCH
Local storm report, Sep 17, 8:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
807 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLOOD            4 ESE GREEN BAY         44.49N 87.93W
09/17/2018                   BROWN              WI   NWS EMPLOYEE

            4-5 INCHES OF WATER IN THE STREET.

&&

BERSCH
Local storm report, Sep 17, 8:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
824 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     KIMBERLY                44.27N 88.34W
09/17/2018                   OUTAGAMIE          WI   LAW ENFORCEMENT

            TREES DOWN. TIME ESTIMATED.

&&

BERSCH
Local storm report, Sep 17, 8:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
825 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       1 NE GREEN BAY          44.52N 87.99W
09/17/2018  M3.00 INCH       BROWN              WI   PUBLIC

            SOCIAL MEDIA REPORT

&&

BERSCH
Special weather statement, Sep 17, 8:29 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
829 PM CDT MON SEP 17 2018

WIZ039-040-050-180230-
Kewaunee-Manitowoc-Brown-
829 PM CDT MON SEP 17 2018

...THUNDERSTORM OVER BROWN...WESTERN KEWAUNEE AND NORTHWESTERN
MANITOWOC COUNTIES...

At 825 PM CDT, radar detected a cluster of thunderstorms centered
over Brown County. The strongest storms were over the southeast part
of the county, but additional storms were over southwest Kewaunee
County and northwest Manitowoc County, as well as northwest Brown
County. The overall movement of the storms was southeast at 15 mph.
The storms are expected to gradually shift southeast into southern
Kewaunee County and Manitowoc County during the next hour to hour
and a half.

Heavy rainfall was occurring with the storms. In addition, isolated
wind gusts to 50 mph are possible.

Locations impacted include...
Green Bay, Bay Shore Park, Luxemburg, Denmark, Bellevue Town, Oneida,
De Pere, Howard, Ashwaubenon and Bellevue.

Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 4422 8804 4424 8805 4424 8819 4459 8819
      4459 8820 4467 8820 4468 8812 4467 8793
      4463 8793 4467 8784 4466 8769 4416 8772
TIME...MOT...LOC 0125Z 290DEG 12KT 4441 8793

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:26 PM CDTSpecial Weather StatementGRBOutagamie49 min
Sep 17, 7:35 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie40 min
Sep 17, 7:43 PM CDTSpecial Weather StatementGRBBrown47 min
Sep 17, 7:48 PM CDTAreal Flood AdvisoryGRBBrown117 min
Sep 17, 8:29 PM CDTSpecial Weather StatementGRBBrown61 min
Sep 17, 8:36 PM CDTSpecial Marine WarningGRB39 min
Sep 17, 8:40 PM CDTFlash Flood WarningGRBBrown2 hr
Sep 17, 10:42 PM CDTAreal Flood WarningGRBBrown5 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.